Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 359, NWS Jackson, MS

October 21, 2004Lowndes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Oct 21, 2004, 12:08 AM CDT for Lowndes County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2004, 12:08 AM CDT (05:08 UTC)
Expired
Oct 21, 2004, 12:45 AM CDT
In force
37 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lowndes County, MS

The radar

The Columbus AFB radar (KGWX), 31 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1078 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1078 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 210508
SVRJAN
MSC087-210545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1207 AM CDT THU OCT 21 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWNDES COUNTY IN NORTHEAST MISSISSIPPI
  THIS INCLUDES THE CITIES OF...COLUMBUS AFB...COLUMBUS

* UNTIL 1245 AM CDT

* AT 1206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  COLUMBUS AFB...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHEAST OF COLUMBUS BY 1225 AM CDT
  7 MILES NORTHEAST OF NEW HOPE BY 1245 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3370 8841 3368 8856 3334 8831 3368 8827

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 10:00 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Oct 20, 10:00 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1000 PM CDT WED OCT 20 2004

.DISCUSSION...PER PREVIOUS DISCUSSION...DENSE FOG IS STILL LIKELY
TONIGHT AND WILL CONTINUE THE DENSE FOG ADVISORY OVER THE AREA ALONG
AND NORTH OF I-20. WE MAY NEED TO EXPAND THE ADVISORY SOUTHWARD
LATER THIS EVENING AS COOL ADVECTION STRATUS CONTINUES TO DEVELOP
SOUTHWARD AT A PRETTY QUICK PACE. ONLY MINOR ADJUSTMENTS ARE NEEDED
TO OVERNIGHT HOURLY FORECAST GRIDS.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...DENSE FOG ADVISORY TONIGHT ARZ074-075.
LA...DENSE FOG ADVISORY TONIGHT LAZ007>009-015-016.
AR...DENSE FOG ADVISORY TONIGHT MSZ018-019-025>052.

&&

43/EC
Hazardous weather outlook, Oct 20, 3:03 PM CDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
303 PM CDT WED OCT 20 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
212003-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
303 PM CDT WED OCT 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...NON PRECIPITATION...
DENSE FOG WILL BE POSSIBLE TONIGHT...MAINLY FOR AREAS ALONG AND
NORTH OF I-20. AREAS TO THE SOUTH WILL HAVE THE POTENTIAL BUT THE
DENSE FOG LOOKS TO BE MORE PATCHY IN NATURE.

THE COMBINATION OF WET GROUND CONDITIONS...CLEAR SKIES AND A WEAK
FRONTAL BOUNDARY WILL SET THE STAGE FOR DENSE FOG
FORMATION...ESPECIALLY ACROSS THE NORTHERN HALF OF THE FORECAST
AREA. EXPECT VISIBILITIES TO BEGIN LOWERING TO A FEW MILES
BETWEEN 10 PM AND 2 AM. BY MIDNIGHT...AND ESPECIALLY AFTER 2
AM...A LARGE PORTIONS OF THE REGION WILL EXPERIENCE VISIBILITIES
AT OR BELOW 1/4 MILE. THE FOG SHOULD BEGIN LIFTING BETWEEN 9 AND
11 AM.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF  STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 12:50 AM CDTSevere Thunderstorm WarningJANLowndes25 min
Oct 21, 12:51 AM CDTSevere Thunderstorm WarningJANNoxubee39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.